When deciding to do topical steroid withdrawal, most people will do just about anything to ease the pain and itching they experience. The symptoms are often so severe that we can't help but try and find ways to make ourselves as comfortable as possible while we wait for the body to begin producing it's own cortisol once again. This takes time and we all want to speed this process up in any way possible. We research diets, which moisturizers are best to use....wait, did I just say which moisturizers are best to to use? Let's find out.
After we stop using topical steroids, the skin becomes extremely sensitive to any and all stimulus for a quite a while. The skin can’t even tolerate the most natural of moisturizers, much less tolerate moisturizers that have skin irritants in their ingredients. The skin reacts to various stimuli and the eruption is similar to original eczema. However, it is merely steroid induced eczema and is usually misdiagnosed by physicians as atopic dermatitis. It is the eruption of atopic dermatitis, but it is caused mainly by long term topical steroid use, not by things that typically might cause atopic dermatitis. Remember that original atopic dermatitis itself has a tendency to be healed naturally, as does childhood eczema. Steroid induced eczema is only healed by cessation of topical steroids.
Quitting topical steroids puts our bodies in turmoil because we are no longer producing cortisol on our own due to using synthetic cortisol (topical steroids) for too long of a period of time. Without the cortisol, the blood vessels in the skin stay open, creating inflammation, nerve pain, and intense itching. At the beginning of withdrawal, the steroid induced eczema initially becomes much worse. Steroid induced eczema will also often erupt on areas of the body where we never used topical steroids. Even these areas are often hypersensitive.
Gradually our bodies re-learn how to produce the cortisol on their own and the symptoms lessen as time goes by. The skin slowly heals and the steroid induced eczema slowly disappears. The skin's hypersensitivity will vary in degree and length of time, depending on many factors, with the biggest factor being whether one uses moisturizers or not during the withdrawal process.
Since the skin is extremely hypersensitive in the beginning stages of topical steroid withdrawal, one should avoid using moisturizers of any kind. Using moisturizers during this period only irritates the skin, prolongs healing, intensifies itching. People are lead to believe that they need to moisturize during this time which is very unfortunate. Using moisturizers during the early stages of withdrawal is likely why so many people have such a difficult and long recovery period, and why so many have such horrible flares or rebounds.
Hypersensitivity after withdrawal decreases as time passes. For me, it took nearly 5 months. I'm currently at month 5 and my skin's hypersensitivity has decreased by about 90% now. I used various moisturizers in the first two months with very poor results. So I quit moisturizing, and after the initial moisturizer withdrawal, I started healing much more quickly. Actually, that is when I started healing in a significant way.
Most people who begin their withdrawal process use moisturizers with the idea they are helping relieve their symptoms when they are actually doing just the opposite. As a result, these people often have extremely difficult recoveries. Ask yourself, if my skin is super hypersensitive, should I be putting things on it that irritate it? Clearly the answer is no. Think about it. Common sense and logic suggests the very worst time a person can apply moisturizers to their skin is during the withdrawal process due to the skin's hypersensitivity.
Hypersensitive skin does not react well at all to any stimuli, so slathering Vaseline, or any other product on your skin does not do you any favors, despite conventional wisdom. If you are already using moisturizers you should stop and allow your skin to heal naturally. Otherwise, you will likely experience a much longer withdrawal period, and much more pain.
The skin barrier is severely damaged in the areas where we used the topical steroids the most, and as a result, this is the areas that have the thinnest skin and are the most hypersensitive. This is the last place you want to put anything on your skin.
The skin will heal in time but you can support your body and skin in healing by doing the right things. And, by avoiding the wrong things. Moisturizer withdrawal during tsw is "a hard landing" as Dr. Fukaya puts it. However, you need to ask yourself, do you want to experience even more pain than what you're experiencing now just for one week in order to be able to recover in a faster and more pain free way for the rest of the duration? Or, do you want to have a long drawn out recovery with skin splits and wounds that never seem to heal, along with all the other problems that continuous moisturizing causes.
Moisturizing with many common over the counter products can actually contribute to further damage of your skin barrier. Even moisturizing with natural moisturizers for extended periods of time have negative effects on the skin.
I haven't heard from many whom did tsw without moisturizing in the beginning, but would like to hear from those people who have. Many people in Japan do it this way. I imagine it is an easier way to go than to have to withdraw from it after initially using it. But, it's well worth the effort anyway. I have posted my own experience with withdrawing from moisturizers two months into tsw, and how I did it, in other posts on this blog for those who want to know what to expect and how to deal with that first difficult week. I'm always available for you if you have any questions. Others that have posted their MW experiences here are available as well.
So, which moisturizer is the best one to use during topical steroid withdrawal? Based on all available information that I have learned from my many months of intensive research, and personal experience, I would have to say your own body is your best moisturizer. Let your body heal naturally. You will be glad you did.
Support your body's natural ability to heal itself through good diet habits, positive thinking (believing), and don't smother your skin with anything. That folks, are the basics of speeding up topical steroid withdrawal! Be sure to watch for my future posts on this and related subjects to topical steroid addiction and withdrawal. And, be sure to view comments on my blog from others who have had a much easier time of tsw than most do. Our combined experiences reveal what you want to know about tsw but rarely hear anywhere else :).